Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV, Herpes and Neuropathy
Feb 6, 2005

I was diagnosed with Genital Herpes in late July 2003 and HIV a week later in August 2003. I initially sought treatment due to severe pain in my rectum. It took several weeks and a blood test to determine that my pain was related to an initial Herpes outbreak. Along with the pain I was having mild vibrations in my groin and right hip (felt like a cell phone was on vibrate), strong pain in my buttocks, legs and my feet along with burning sensations (FIRE) in my lips and eye. This took even longer to diagnose as Neuropathy.

My CD-4's have always remained between 365 and 445 with a low viral load always well under 10,000. I have never taken any Anti-HIV medications but do take 500mg of Valtrex twice a day. I have also very recently begun 50mg of Androgel daily to assist with low sex drive, fatigue, general laziness. (It seems to help).

Recently, before the Androgel was added, I have been noticing a return of all of the above stated Neuropathy conditions, not quite to the point of their peak as they were a year ago, but returning and climbing.

Would the Neuropathy be HIV related or is it possible that Herpes is causing it. I ask because my first complaint before diagnoses was severe rectal pain, vibrations, burning eye and lips (all on the right side) and pain in buttocks, legs and feet. My Doctors chalked the entire year long episode up to Herpes and stated that HIV could not have caused Neuropathy so quickly.

Last CD4's were 435 and VL was 8400, with re-checking due in March.

Would beginning treatment now have any chance on reigning in the Neuropathy and or the Herpes (if that is indeed the cause of my pain)?

Or would you recommend returning to the meds I was taking for Neuropathy (Neurontin 3600mg and Amitriptyline 100mg)and hold off on the HIV meds until CD4's drop below 350?

Thanks. Ya'll are saving our lives every day and we are very grateful.

Response from Dr. Young

Thank you for your post and very kind words; I'm happy to know that our work here is of benefit.

Both HIV and herpes can cause nerve injury; for the case of HIV, this is typically a "distal, symmetric" sensory neuropathy-- meaning that symptoms are symmetric and usually first appear in the fingers and toes. By contrast, herpetic neuropathy (called post-herpetic neuralgia) is generally localized to the anatomic regions where the herpes infection (or flair) occured.

From what you've described it is possible that you have a mixture of both herpes and HIV neuropathy, though I agree that we generally don't see HIV neuropathy for several years after initial infection.

If your CD4 counts remain in the 400-range, I'd see little harm in resuming the medications that you took for neuropathy in the past. If the symptoms improve, then I'd wait to start HIV medications. On the other hand, if the symptoms don't improve, then I'd be more likely to entertain starting HIV medications, under the premise that you have symptomatic HIV disease. (Of course, I'd avoid any use of stavudine (d4T, Zerit), since this drug is associated with increased risk of developing neuropathy.)

Good luck, keep us informed of your progress. BY



Previous
HIV, Allergies, & Starting Treatment
Next
what to expect from treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement